Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 83, NWS Little Rock, AR

July 10, 2003Polk County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 10, 2003, 12:07 PM CDT for Polk County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 12:07 PM CDT (17:07 UTC)
Expired
Jul 10, 2003, 2:15 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 81 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 101710
FFWLIT
ARC113-101915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1207 PM CDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 215 PM CDT

* AT 1205 PM CDT...DOPPLER WEATHER RADAR SHOWED THUNDERSTORMS        
  REGENERATING OVER THE SAME AREAS OF POLK COUNTY. THE STORMS WERE   
  FORMING IN AREAS NORTH AND EAST OF MENA...OR FROM NEAR ACORN TO    
  AROUND BOARD CAMP. THE RADAR WAS ESTIMATING THAT 2 TO 3 INCHES OF  
  RAIN HAS ALREADY FALLEN. WITH ADDITIONAL HEAVY RAINFALL...FLASH    
  FLOODING IS LIKELY TO OCCUR. 

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3469 9393 3449 9393 3448 9409 3469 9435

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:20 AM CDT, 8 hours 47 minutes earlier.

Area forecast discussion, Jul 10, 3:20 AM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 AM CDT THU JUL 10 2003

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
PRESSING SHORT TERM ISSUES THIS MORNING INCLUDE POPS TODAY AND
TONIGHT...NEXT SYSTEM ON SATURDAY...AND TEMPERATURES.

SYSTEM CURRENTLY MOVING INTO NORTHWEST ARKANSAS IS WEAKENING RIGHT
ON SCHEDULE...AND WILL CONTINUE TO DO SO THIS MORNING. RADAR AND
SATELLITE SHOWS PRETTY HEALTHY OUTFLOW HAS BEEN PRODUCED...AND THIS
WILL BE CAUSE FOR CONCERN LATER TODAY. OUT BEHIND THE INITIAL
WAVE...SCATTERED CONVECTION IS DEVELOPING AHEAD OF THE COLD FRONT
OVER SERN KS/NRN OK.

ONCE HEATING OF THE DAY KICKS IN LATE THIS MORNING...AM EXPECTING
CONVECTION TO REFIRE ALONG THE OUTFLOW BOUNDARIES. COLD FRONT WILL
SLOWLY MOVE INTO WESTERN ARKANSAS LATE THIS MORNING...WITH MORE
CONVECTION DEVELOPING ALONG AND AHEAD OF IT AS WELL. ENTIRE FORECAST
AREA HAS BEEN PLACED IN SLIGHT RISK AREA FOR TODAY AND TONIGHT.
LOOKING AT 00Z SOUNDING DATA...PARAMETERS ARE CERTAINLY PRESENT.
HOWEVER...WITH LACK OF SHEAR AND FAIRLY WARM TEMPERATURES ALOFT...
WOULD EXPECT MAINLY WIND DAMAGE IF STORMS DO BECOME SEVERE. PWATS
ARE STILL HIGH...SO STORMS DO HAVE THE POTENTIAL TO PRODUCE BRIEF
HEAVY RAINFALL IN PLACES.

FRONT WILL FINALLY MOVE INTO CENTRAL ARKANSAS THIS EVENING WITH SOME
SCATTERED CONVECTION POSSIBLE ALONG THE FRONT OVER CENTRAL AND
EASTERN ARKANSAS. FRONT WILL CONTINUE TO SLIDE SOUTH ON SATURDAY...
BRINGING SLIGHTLY DRIER AIR BEHIND IT. THIS WILL NOT BE FOR LONG AS
A SHORTWAVE MAKES ITS WAY OUT OF THE PLAINS LATE FRIDAY NIGHT AND ON
SATURDAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.

FEEL THAT GUIDANCE TEMPS ARE...FOR THE MOST PART...TOO WARM THIS
MORNING. THUS...TENDED TO GO BELOW MOS FOR MOST PERIODS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MADE NO APPRECIABLE CHANGES TO THE EXTENDED. ONCE THE SHORTWAVE
EXITS...RETURN FLOW WILL SET UP EARLY IN THE WEEK WITH A RETURN TO
ISOLATED DIURNAL CONVECTION...AND TEMPERATURES IN THE LOWER TO MID
90S.

.COORDINATION...
THANKS TO PADUCAH...MEMPHIS...AND JACKSON FOR COORDINATION THIS
MORNING.

FCSTID =   57
HRO   84  64  88  68 /  50  20  10  30
LIT   87  67  91  70 /  50  30  10  20
HOT   87  68  91  71 /  50  20  10  20
PBF   88  67  92  70 /  50  30  10  20

.LZK...NONE.
Hazardous weather outlook, Jul 10, 11:55 AM CDT, 12 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1155 AM CDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO ARKANSAS LATER TODAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE FRONT TODAY AND TONIGHT.
SOME STORMS THAT DEVELOP MAY BE RATHER STRONG...AND A FEW STORMS
COULD REACH SEVERE LIMITS IN THE SOUTHERN PARTS OF THE STATE. THE
PRIMARY THREAT WOULD BE WIND GUSTS GREATER THAN 60 MPH. ABUNDANT
MOISTURE IS PRESENT IN THE ATMOSPHERE...AND SOME STORMS WILL ALSO
PRODUCE BRIEF HEAVY RAINFALL. THE COLD FRONT WILL EXIT THE STATE
LATER TONIGHT...WITH ANY LINGERING SHOWERS AND THUNDERSTORMS COMING
TO AN END.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL SYSTEM WILL AFFECT ARKANSAS LATE FRIDAY NIGHT AND ON
SATURDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. AT
THIS TIME...SEVERE STORMS ARE NOT ANTICIPATED.

BY THE BEGINNING OF NEXT WEEK...A TYPICAL SUMMERTIME WEATHER PATTERN
WILL ONCE AGAIN RETURN TO ARKANSAS...WITH AFTERNOON TEMPERATURES IN
THE LOWER TO MID 90S...AND ISOLATED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING OVER
SOUTHERN ARKANSAS.

22

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.